Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
145 Doctors are Online

Diabetic. Suggest the blood pressure medication?

User rating for this question
Very Good
Answered by

General & Family Physician
Practicing since : 2009
Answered : 3041 Questions
what high blood medications are most effective for African americans?
Posted Mon, 4 Nov 2013 in Hypertension and Heart Disease
Answered by Dr. Luchuo Engelbert Bain 54 minutes later
Brief Answer:
Thiazide diuretics, calcium channel blockers

Detailed Answer:
Hi and thanks for the query,

The main drug classes of drugs that work well for African Americans are calcium Channel blockers and Thiazide diuretics. These drugs are usually taken in combination with Angiotensin converting enzyme inhibitors for optimal control.

Weight loss, salt and alcohol restriction, and increased physical activity still remain key aspects in the management process.

Feel free to ask further questions in case of need through this medium. I shall be glad to contribute to your well being. Kind regards and wishing you good health.

Bain LE, MD
Above answer was peer-reviewed by
Follow-up: Diabetic. Suggest the blood pressure medication? 20 hours later
I have tried these medications and have experienced problems with them. Water pills cause severe cramps and ace inhibitors cause me to develop a cough.
Answered by Dr. Luchuo Engelbert Bain 25 minutes later
Brief Answer:
Other effective options and combinations exist.

Detailed Answer:
Hi and thanks for the query,

You are correct with the fact that ACE inhibitors do cause cough in some patients. Angiotensin II receptor blockers (ARBs) do have similar effects and actions like ACE inhibitors. However, they act through a slightly different mechanism and have the big advantage of NOT having cough is side effect. They are also effective in African Americans. I suggest you could, with your doctor's consent, substitute the ACE inhibitor with Angiotensin II receptor blockers (ARBs) , like Losartan and Valsartan.

Water pills are at times associated with loss of ions like Calcium and Magnesium. Low Calcium and Magnesium levels can cause cramps. It might therefore be necessary to screen for blood Calcium and Magnesium first.

However, Calcium Channel blockers could also be used in association to Angiotensin II receptor blockers. You will have to discuss with your doctor, since changing medication would require a good and strict follow up from your doctor. Feel free asking further questions in case you got other concerns. Kind regards.

Bain LE, MD
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask a Cardiologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor